Wednesday, September 2, 2015
Bursa of the hip
Injections provided relief for a very short period. The symptoms are ongoing for 1-year.
Are there any other treatment options...i.e..surgically altering / removing bursa etc..
Thanks for your help
If injection - presumably into one of the bursae in your hip - helped only briefly (as opposed to months), a diagnosis of bursitis may need to be reconsidered/questioned, since other conditions may masquerade as bursitis (for example, referred pain from the lumbar spine).
If you have hip bursitis, an alternative injection site, and/or an injection using a different steroid, may help. Ideally, however, the cause for bursitis can be determined and treated. Hip bursitis may be caused by or associated with muscular tightness and weakness involving the hip region, which would benefit from appropriate stretching and strengthening exercises. Activity modification and oral (and topical) anti-inflammatory medications may be helpful. Also, hip bursitis may be secondary to another condition which may be the primary problem, such as a degenerative gluteus medius tendon tear, hip osteoarthritis, or sacroiliac joint pain, among others. Surgery for hip bursitis has been described, but is rarely performed, or necessary.
Brian L Bowyer, MD
Clinical Associate Professor
Physical Medicine & Rehabilitation
College of Medicine
The Ohio State University